Kentucky, 2019

Hail in Kentucky, March 24, 2019

March 24, 2019 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed near a surface low over central Missouri during the warmer and more unstable afternoon hours of the 24th. Although these storms weakened before reaching western Kentucky, a few of the storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed near a surface low over central Missouri during the warmer and more unstable afternoon hours of the 24th. Although these storms weakened before reaching western Kentucky, a few of the storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 4:16 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 24, 4:16 PM CST, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
516 PM CDT Sun Mar 24 2019

.UPDATE...
Issued at 514 PM CDT Sun Mar 24 2019

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(THIS EVENING THROUGH Tuesday NIGHT)
ISSUED AT 215 PM CDT SUN MAR 24 2019

All of the weather is essentially in the first 24 hours. Satellite
has the low over northwest Missouri. A few thunderstorms on-going
early this afternoon over northern Missouri. A few are starting to
develop along the cold front in central Missouri

As the low and associated cold front move east expect
more thunderstorms to develop. SWOMCD (see for details) recently
issued for southeast Missouri and southern Illinois. Expect storms
to develop over the next couple of hours and then develop/move
east. Severe storms are possible with hail and potentially some
damaging winds if the storms can become more linear. There is a
small tornado threat especially near the surface low mainly over
the northwest part of our CWA.

Used a combination of the latest CAMS in an attempt to follow the
main showers/storms across the area. They will likely linger into
tomorrow mainly across the northern sections.

High pressure moving across the Great Lakes will gradually dry us
out by late Monday.

.LONG TERM...(Wednesday THROUGH Sunday)
ISSUED AT 157 PM CDT SUN MAR 24 2019

Forecast confidence is rather high for a mostly dry period Wednesday
through Friday with temperatures at or above normal. Confidence
decreases over the weekend, as the medium range models struggle with
the details of an active split flow regime aloft.

On Wednesday, surface high pressure will be building to the east of
our region, as a ridge aloft builds overhead. South winds will
develop and lead to a warm up to near normal levels. The region
should remain in a warm advection pattern Thursday and Friday, but
the active surface boundary should stay to our north. Therefore, we
should warm well above normal both days, and for the most part we
should be dry through this period. However, a few light showers
cannot be ruled out over southeast Missouri, southern Illinois and
southwest Indiana.

The 12Z medium range models disagree on how much troughing will
develop over the Rockies and Intermountain West by Friday, and how
energy there will interact with a larger-scale trough over southeast
Canada and the Great Lakes. The Canadian has a closed Rockies/Plains
system with a deep surface low by 12Z Saturday, while the ECMWF
takes all of the energy and absorbs it into a more amplified
northern stream flow. The GFS is in between and has been fairly
consistent, so we will lean heavily toward its solution for the
weekend forecast.

Showers will increase from the west late Friday night and then
spread eastward through the entire area through the day Saturday. At
least a slight chance of thunderstorms will accompany the main band
of showers, but severe weather is not expected. The cold front will
move southeast through the area Saturday and should bring an end to
the showers as it passes.

The fly in the GFS ointment is a secondary wave that will stream
over the area late Saturday night through Sunday. Significant cold
advection in the low-levels will take temperatures into the mid and
upper 30s by daybreak Sunday, so it will be possible for some
snowflakes to reach the ground over portions of the area.
Temperatures Sunday will be well below normal with some locations
struggling to reach 50F.

Given the inherent lack of forecast confidence associated with this
split flow regime, expect significant adjustments to the
weekend forecast through the work week.

&&

.AVIATION...
Issued at 514 PM CDT Sun Mar 24 2019

Low VFR bases will lower to MVFR as showers/storms move in with
front this evening/overnight. Vsbys will also drop to MVFR,
although if a storm moves overhead, certainly IFR is a
possibility. The front makes its pass late tonight, after which
winds shift to the northwest, then north, and IFR cigs set in.
They will linger into/thru much of the daytime tmrw, slowly
lifting into the MVFR range during the pm hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 24, 9:05 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1005 PM CDT Sun Mar 24 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1005 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

An isolated strong storm may still be capable of small hail or
possibly damaging winds, but the primary severe threat has
diminished for the night. Locally heavy rain and lightning will
remain overnight hazards.

Refer to River Flood Warnings and Statements for the latest on
river flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A small chance of thunderstorms is forecast over the entire
region Friday night through Saturday. Severe weather is not
expected.

Refer to River Flood Warnings and Statements for the latest on
river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 24, 8:17 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
917 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             3 WSW OAKLAND CITY      38.32N 87.39W
03/24/2019  E0.75 INCH       GIBSON             IN   PUBLIC

&&
Local storm report, Mar 24, 8:22 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
922 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             3 ESE GRIFFIN           38.20N 87.86W
03/24/2019  E0.75 INCH       POSEY              IN   PUBLIC

&&
Local storm report, Mar 24, 8:36 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
936 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     5 SSW PATTON            37.44N 90.04W
03/24/2019                   BOLLINGER          MO   EMERGENCY MNGR

            A ROOF WAS TORN OFF OF A BARN, AND A COUPLE
            OF PORTABLE BUILDINGS WERE TOSSED. TOPS OF
            SEVERAL TREES REPORTED AS TWISTED.

&&
Local storm report, Mar 24, 9:14 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     6 SSE PATTON            37.43N 89.96W
03/24/2019                   BOLLINGER          MO   EMERGENCY MNGR

            A MOBILE HOME WAS ROLLED APPROXIMATELY 150
            YARDS FROM ITS ORIGINAL LOCATION.

&&
Local storm report, Mar 24, 9:44 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     6 SSE PATTON            37.43N 89.96W
03/24/2019                   BOLLINGER          MO   EMERGENCY MNGR

            A SINGLE WIDE MOBILE HOME WAS ROLLED
            APPROXIMATELY 150 YARDS FROM ITS ORIGINAL
            LOCATION. NUMEROUS TREES DOWN AND DOWN POWER
            POLES ALSO REPORTED.

&&
Local storm report, Mar 24, 10:13 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     1 ESE CHRISTOPHER       37.97N 89.04W
03/24/2019                   FRANKLIN           IL   EMERGENCY MNGR

            PORTIONS OF A POLE BARN WERE BLOWN OVER 100
            YARDS NORTHEAST FROM THE ORIGINAL LOCATION
            ON 15TH STREET JUST EAST OF URBIAN RD.

&&

The radar

The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Graves

When
March 24, 11:26 PM CST
Where
Graves County, 1 mi ENE of Mayfield
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.736, -88.613

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806025.